Hail, Polk
- When
- June 19, 3:17 PM EST
- Where
- Polk County, 2.25 mi WSW of (Lal)lakeland Muni A
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 27.971, -82.055
A trained spotter reported quarter sized hail.
High pressure in place across southern Florida kept southwesterly winds in place across the area. Late morning and afternoon thunderstorms developed in the moist flow and produced large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TBW wrote it up.
High pressure in place across southern Florida kept southwesterly winds in place across the area. Late morning and afternoon thunderstorms developed in the moist flow and produced large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tampa Bay, FL wrote its last area forecast discussion before the first event at Jun 19, 12:35 PM EST, 2 hours 42 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 135 PM EDT THU JUN 19 2008 .SHORT TERM (TONIGHT - SATURDAY)...MID/UPPER LEVEL TROUGH WILL REMAIN OVER THE EASTERN U.S. THROUGH THE PERIOD WITH A SHEAR AXIS MOVING OUT OF THE AREA TONIGHT WITH ANOTHER SHORT WAVE TROUGH/SHEAR AXIS APPROACHING LATE SATURDAY. MEANWHILE AT THE SURFACE...THE STATIONARY FRONT TO THE NORTH OF THE REGION WILL WASH OUT WITH THE RIDGE AXIS REMAINING ACROSS THE FLORIDA STRAITS THROUGH FRIDAY THEN DRIFTING NORTH INTO SOUTH FLORIDA ON SATURDAY. THEREFORE...THE AREA WILL REMAIN UNDER DEEP SOUTHWEST TO WEST FLOW INTO SATURDAY WITH SURFACE WINDS BEGINNING TO SHIFT TO A MORE SOUTHEAST TO SOUTH DIRECTION ACROSS THE SOUTHERN ZONES BY SATURDAY MORNING BEFORE THE SEA BREEZE MOVES IN DURING THE AFTERNOON. MID/UPPER LEVEL DRY AIR WILL OVERSPREAD THE NORTHERN HALF OF THE FORECAST AREA TONIGHT INTO FRIDAY HELPING TO LIMIT THE OVERALL THUNDERSTORM COVERAGE...THEN INCREASE SOME ON SATURDAY AS THE NEXT SHORT WAVE APPROACHES FROM THE NORTHWEST. OVERALL IT LOOKS LIKE FRIDAY WILL BE A DRIER DAY WITH POPS IN THE 20 TO 40 PERCENT RANGE FROM NORTH TO SOUTH THEN INCREASING TO 40 TO 50 PERCENT ACROSS THE ENTIRE AREA SATURDAY... BEST CHANCES INLAND. COULD SEE SOME LATE NIGHT CONVECTION MOVING ONSHORE TONIGHT SOUTH OF TAMPA BAY AND MAINLY ALONG THE NATURE COAST FRIDAY NIGHT. TEMPERATURES THROUGH THE PERIOD WILL REMAIN NEAR NORMAL WITH HIGHS RANGING FROM THE MID 80S ALONG THE COAST TO LOWER 90S INLAND AND OVERNIGHT LOWS FROM AROUND 70 INLAND TO THE UPPER 70S NEAR THE COAST ...AND PERHAPS LOWER 80S RIGHT ALONG THE COAST IN LOCATIONS THAT DONT SEE A LATE NIGHT SHOWER. && .LONG TERM (SATURDAY NIGHT - THURSDAY)...THE MAIN FEATURE FOR THE EXTENDED PERIOD WILL BE THE SHORT WAVE ENERGY ROUNDING THE BASE OF THE EASTERN U.S. TROUGH. A WEAK FRONTAL BOUNDARY WILL BE SUPPORTED BY THIS FEATURE...HELPING TO FOCUS LOW-LEVEL MOISTURE AND CONVERGENCE AHEAD OF IT. WHILE DETAILS ON THE STRENGTH AND POSITION WILL LIKELY CHANGE OVER TIME...IT DOES APPEAR THAT THIS WILL BE ENOUGH TO INCREASE RAIN CHANCES FOR AT LEAST OUR NORTHERN AREAS SOMETIME SATURDAY NIGHT OR ON SUNDAY. FOR NOW...WILL SHOW SCATTERED THUNDERSTORMS DURING THE LATE NIGHT AND EARLY MORNING HOURS FOR THE COASTAL COUNTIES FROM TAMPA BAY NORTHWARD...WITH JUST ISOLATED TO THE SOUTH. WITH MODERATE WESTERLY FLOW IN PLACE...THE FOCUS FOR THUNDERSTORMS WILL SHIFT INLAND DURING THE DAY SUNDAY...AND RAIN CHANCES WILL INCREASE TO AT LEAST 50 PERCENT AS THE ENERGY MOVES BY. FOR MONDAY THROUGH THURSDAY...MORE TYPICAL LATE JUNE WEATHER WILL ARRIVE WITH THE SURFACE RIDGE AXIS LIFTING SLOWLY NORTHWARD THROUGH THE PENINSULA EACH DAY...FINALLY LIFTING NORTH OF THE STATE BY WEDNESDAY. THE GFS HINTS AT A TROPICAL WAVE MOVING BY TO THE SOUTH ON WEDNESDAY AND/OR THURSDAY...WHICH WOULD BRING AN INCREASE IN COVERAGE OF STORMS OVER AT LEAST THE SOUTHERN HALF OF OUR AREA. I HAVE INCREASED POPS TO 50 PERCENT FOR THE INTERIOR AND SOUTHWEST...WHICH IS CLOSE TO CLIMATOLOGY ANYWAY. && .AVIATION...MOST OF THE RAIN AND THUNDERSTORM ACTIVITY HAS COME TO AN END WITH SOME STORMS LEFT OVER THE GULF WATERS WEST OF FORT MYERS. EXPECT MAINLY VFR CONDITIONS FOR THE REST OF THE AFTERNOON. A DECREASE IN MOISTURE SHOULD RESULT IN LESS COVERAGE OF LATE NIGHT AND EARLY MORNING CUMULUS CLOUDS AND SHOWERS MOVING IN OFF THE GULF...BUT WILL STILL MENTION VCSH FROM SRQ SOUTHWARD TO FMY AND RSW. && .MARINE...WEST TO SOUTHWEST FLOW WILL CONTINUE THROUGH EARLY NEXT WEEK WITH SPEEDS GENERALLY 15 KT OR LESS AND SEAS 3 FEET OR LESS. THE EXCEPTION WILL BE IN AND CLOSE TO ANY THUNDERSTORMS WHERE WINDS AND SEAS COULD BE HIGHER. && .FIRE WEATHER...RH AND DISPERSION VALUES SHOULD REMAIN ABOVE CRITICAL LEVELS THROUGH THE PERIOD. HOWEVER...THE DRY AIR IS NOT THAT FAR TO THE NORTH OF THE REGION AND COULD APPROACH 35 PERCENT THIS AFTERNOON OVER INLAND LEVY COUNTY AND THEN OVER INLAND LEVY AND CITRUS COUNTIES AS WELL AS NORTHERN SUMTER FRIDAY AFTERNOON. && .PRELIMINARY POINT TEMPS/POPS... TPA 75 90 75 91 / 10 20 10 40 FMY 73 90 73 92 / 20 30 10 40 GIF 73 93 73 92 / 10 30 10 50 SRQ 74 89 74 89 / 10 20 10 40 BKV 68 92 68 92 / 10 20 10 40 SPG 78 91 80 91 / 10 20 10 40 SHORT TERM/MARINE/FIRE WEATHER...PRC LONG TERM/AVIATION...EJ
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 524 AM EDT THU JUN 19 2008 FLZ039-042-043-048>052-055>057-060>062-065-192130- LEVY-CITRUS-SUMTER-HERNANDO-PASCO-PINELLAS-HILLSBOROUGH-POLK- MANATEE-HARDEE-HIGHLANDS-SARASOTA-DE SOTO-CHARLOTTE-LEE- 524 AM EDT THU JUN 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL AND SOUTHWEST FLORIDA. .DAY ONE...TODAY AND TONIGHT. ...THUNDERSTORM IMPACT... COASTAL THUNDERSTORMS ARE AFFECTING MUCH OF THE AREA THIS MORNING. THE THUNDERSTORMS WILL CONTINUE TO MOVE SLOWLY SOUTH THIS MORNING WHILE BUILDING INLAND DURING THE DAY. IN ADDITION TO LIGHTNING... THE THUNDERSTORMS WILL PRODUCE GUSTY WINDS AND HEAVY RAIN. HAIL IS POSSIBLE WITH THUNDERSTORMS FROM TAMPA BAY EAST. A WATERSPOUT OR BRIEF TORNADO IS ALSO POSSIBLE. MOTORISTS SHOULD USE CAUTION WHEN DRIVING THROUGH AREAS OF RAIN. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. ...THUNDERSTORM IMPACT... THUNDERSTORMS WILL DEVELOP EACH DAY. IN ADDITION TO LIGHTNING... THE THUNDERSTORMS MAY PRODUCE GUSTY WINDS AND HEAVY RAIN. MOTORISTS SHOULD USE CAUTION WHEN DRIVING THROUGH AREAS OF RAIN. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. 99
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAMPA BAY RUSKIN FL 344 PM EDT THU JUN 19 2008 FLZ039-192045- LEVY- INCLUDING THE CITIES OF...CEDAR KEY...CHIEFLAND 344 PM EDT THU JUN 19 2008 ...STRONG THUNDERSTORM OVER LEVY COUNTY... AT 345 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM LOCATED ABOUT 4 MILES SOUTH OF WILLISTON. THIS STORM IS CAPABLE OF PRODUCING THUNDERSTORM WIND GUSTS BETWEEN 40 AND 50 MPH. IN ADDITION...SMALL HAIL IS LIKELY. THE THUNDERSTORM WILL MOVE TO THE SOUTH AT 15 MPH...LIKELY IMPACTING THE CITY OF LEBANON BETWEEN 415 PM AND 430 PM EST BEFORE WEAKENING. AT 335 PM EST...A TRAINED NWS SPOTTER IN THE AREA ESTIMATED WIND SPEEDS AROUND 55 MPH WITH PEA SIZED HAIL. STAY TUNED TO THE NATIONAL WEATHER SERVICE FOR THE LATEST WEATHER INFORMATION AND POSSIBLE WARNINGS. LAMARRE/CARLISLE
The national radar mosaic for the moment the first event began.
4 hail, 2 thunderstorm wind. Local standard time, as filed.
A trained spotter reported quarter sized hail.
A trained spotter estimated winds of 60mph.
The Air Traffic Control Tower at Lakeland Linder Regional Airport measured a wind gust of 58mph.
A trained spotter reported penny size hail near South Florida Avenue and Christina Boulevard. A 55mph wind gust was also measured by a home weather station near the location.
The public reported nickel size hail in Lakeland.
The public reported nickel size hail in Crystal Springs.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2008Every state in 2008This day in weather historyWarnings in Florida, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 109910, 109911, 109921, 109922, 109925, 109924.